Log in with your email address username.

×

Commonly used drugs that can exacerbate heart failure

Commonly used drugs that can exacerbate heart failure - Featured Image

The American Heart Association have released their first scientific statement which outlines which commonly used medications and nutritional supplements could worsen or cause heart failure.

It helps medical professionals and patients avoid drug-drug or drug-condition interactions and provides information about natural supplements and remedies that could injure the heart.

Heart failure patients have an average of five or more medical conditions and could be on seven or more medications, all prescribed by different doctors.

“Since many of the drugs heart failure patients are taking are prescribed for conditions such as cancer, neurological conditions or infections, it is crucial but difficult for healthcare providers to reconcile whether a medication is interacting with heart failure drugs or making heart failure worse,” said Robert L. Page II, Chair of the writing committee for the new statement published in the AHA journal Circulation.

Related: MJA – Primary prevention of cardiovascular disease: new guidelines, technologies and therapies

Common over-the-counter NSAIDs and cold and flu preparations are included in the list of drugs that can damage the heart.

As many of these medications have high sodium content, they could exacerbate heart failure.

“For example, many cough, cold, and allergy and sinus preparations may have NSAIDs such as ibuprofen or vasoconstrictors such as phenylephrine or pseudoephedrine. Because both phenylephrine and pseudoephedrine exert their effects on adrenergic receptors, cardiotoxicity such as myocardial ischemia, MI, stroke, and arrhythmias can be seen with high dose and prolonged, excessive use,” the authors wrote.

When it comes to complementary and alternative medicine (CAMs), there is little quality efficacy or safety data to back up their use, Despite this, 38% of American adults use alternative medicines.

Related: Some things you should know about statins and heart disease

The authors say ‘natural’ products such as aconite, ginseng, gossypol, St John’s wort, green tea and licorice could be harmful in patients with heart failure or could interfere with heart failure medications.

Dr Page said patients need to be more vigilant about reading labels.

“Patients have been taught to read food labels for sodium content, but they also need to read labels on over-the-counter medications and natural supplements,” he said.

Healthcare providers should also conduct a comprehensive medication reconciliation at each clinical visit.

“Patients should be specifically asked about drug, dose, and frequency of all their medications, including OTC medications and CAMs,” the authors advised.

Latest news:

email